Tissue plasminogen activator (TPA) causes the resolution of intraocular fibrin after vitrectomy, even at the low dose of 6 μg.1 Experiments show, however, that it can increase the risk of intraocular bleeding, especially if used soon after surgery.2 It may be better to wait as long as possible after surgery before using TPA. We report two cases in which TPA was ineffective in resolving intraocular fibrin when administered 20 days or more after a vitrectomy.
See also pp 714 and 718.
Report of Cases.
—A 60-year-old woman had had two scleral buckles, but the retina redetached because of D2 proliferative vitreoretinopathy. A pars plana lensectomy and vitrectomy, followed by administration of intraocular gas (15% perfluoropropane), was performed. There was mild fibrin, a formed anterior chamber, and an 80% gas fill on the first 2 days after surgery. A thin fibrin membrane was noted again 8
Folk JC, Hershey JM, Rivers MB. Lack of Effectiveness of Tissue Plasminogen Activator 20 or More Days After Vitrectomy. Arch Ophthalmol. 1991;109(5):614. doi:10.1001/archopht.1991.01080050020010